Alert archive / Montana / Tornado Warnings in 2005
Tornado Warning 22, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Aug 11, 2005, 8:45 PM MDT for Yellowstone County, Montana. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2005, 8:45 PM MDT (02:45 UTC)
- Expired
- Aug 11, 2005, 9:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Yellowstone County, MT
The radar
The Billings radar (KBLX), 12 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:52 PM MDT | HAIL 1.75 | 5 E Molt, MT | |
| Aug 11, 9:00 PM MDT | TORNADO | 3 Ne Molt, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBYZ 120247
TORBYZ
MTC111-120330-
/O.NEW.KBYZ.TO.W.0022.050812T0245Z-050812T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
845 PM MDT THU AUG 11 2005
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA
* UNTIL 930 PM MDT
* AT 839 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 14
MILES WEST OF ACTON...OR ABOUT 20 MILES WEST OF BILLINGS...MOVING
EAST NORTHEAST AT 20 MPH.
* THE TORNADO WILL BE NEAR ACTON AROUND 915 PM MDT.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LARGE HAIL HAS ALSO BEEN REPORTED WITH THIS STORM.
LAT...LON 4609 10862 4609 10858 4606 10858 4592 10848
4590 10848 4587 10864 4584 10870 4580 10889
4596 10890
$$
JKL1 follow-up statement
000 WWUS55 KBYZ 120312 SVSBYZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 908 PM MDT THU AUG 11 2005 MTC111-120330- /O.CON.KBYZ.TO.W.0022.000000T0000Z-050812T0330Z/ YELLOWSTONE MT- 908 PM MDT THU AUG 11 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR WEST CENTRAL YELLOWSTONE COUNTY... AT 900 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO TO THE NORTHEAST OF MOLT...OR 8 MILES SOUTHWEST OF ACTON AND 18 MILES NORTHWEST OF BILLINGS...MOVING EAST AT 20 MPH. THE TORNADO WILL TRACK TO NEAR ACTON OR JUST SOUTH OF ACTON ALONG HIGHWAY 3 BY 925 PM MDT. HAIL TO THE SIZE OF GOLF BALLS WAS ALSO REPORTED WITH THIS STORM 5 MILES EAST OF MOLT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4593 10886 4601 10855 4586 10847 4584 10886 $$ JKL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:47 PM MDT, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 11, 2:47 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
247 PM MDT THU AUG 11 2005
.SHORT TERM...VALID FOR FRI AND SAT...
WEATHER CHANGE ON TAP FOR THE REGION AS A STRONG NORTHERLY FLOW
ALOFT IS PROGGED TO DOMINATE SHORT TERM WEATHER FORECAST. FOR
TODAY...FLOW IS A BIT MORE DOWNSLOPISH THAN PREVIOUS DAYS BUT
ENOUGH LOW LEVEL MOISTURE LINGERS OVER THE REGION TO ALLOW
THUNDERSTORMS TO DEVELOP. CAPE IS NOT NEARLY AS HIGH AS PREVIOUS
DAYS BUT SHEAR IS A BIT BETTER SO SOME STORMS MAY PUT DOWN SOME
SMALL HAIL. COLD FRONT PROGGED TO MOVE INTO THE AREA SLOWER THAN
PREVIOUS FORECAST AND LOOKS TO BE AROUND 15Z FOR BILLINGS. STILL
DO NOT EXPECT MUCH WARMING TO OCCUR TOMORROW AND BEHIND THE FRONT
MUCH COOLER TEMPERATURES WITH UPSLOPE FLOW AND LOW CLOUDS WILL
MAKE IT FEEL VERY UNSUMMERLIKE. MOST INTERESTING PERIOD OF WEATEHR
WILL OCCUR LATE FRIDAY NIGHT THROUGH EARLY SATURDAY WHEN AN UPPER
LEVEL SHORTWAVE ROLLS ACROSS THE UPLSOPE LOW LEVEL AIRMASS AND
PROVIDES A DYNAMIC PERIOD OF LIFT. TEMPERATURES AT UPPER LEVEL
LOOK TO BE SUFFICIENT FOR SNOW AND WILL BE MENTIONING
ACCUMULATIONS FOR LOCATIONS ABOVE 7000 FEET. SATURDAY WILL BE AN
ANOTHER WELL BELOW NORMAL TEMPERATURE DAY BUT PRECIPITATION WILL
BE TAPERING OFF DURING THE DAY. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
FEW CHANGES TO THE GOING FORECAST. MAIN ADJUSTMENT WAS TO POPS.
DECREASED POPS SUNDAY AND SUNDAY NIGHT AS CONVERGENCE ALOFT SHOULD
PUT LARGE SUBSIDENCE AREA OVER SOUTHERN MONTANA. ANOTHER WAVE
ALOFT MOVES THROUGH ON MONDAY AFTERNOON FOR AN ADDITIONAL CHANCE
OF AFTERNOON AND EVENING SHOWERS. RIDGE ALOFT BUILDS INTO THE AREA
TUESDAY AND SOUTHWEST FLOW BECOMES ESTABLISHED THURSDAY. NEXT
SYSTEM DEVELOPS OVER PACIFIC NORTHWEST AND BEGINS TO SHED PIECES
OF ENERGY FURTHER TO THE EAST OVER MONTANA. STILL A LOT OF
UNCERTAINTY REGARDING STRENGTH AND TIMING OF NEXT SYSTEM SO LEFT
BROAD BRUSHED LOW POPS IN PLACE. TEMPERATURES SHOULD SLOWLY
INCREASE INTO THE MID TO UPPER 80S BY THURSDAY...WHICH IS NEAR
NORMAL FOR THIS TIME OF YEAR. CHAMBERS
&&
.AVIATION...
EXPECT VFR CONDITIONS THIS AFTERNOON INTO THIS EVENING WITH
ISOLATED SHOWERS AND THUNDERSTORMS MAINLY WEST OF AN MLS-4BQ LINE.
PRECIPITATION SHOULD DIMINISH AFTER MIDNIGHT. PATCHY MVFR TO IFR
CONDITIONS ARE EXPECTED TO DEVELOP AFTER 3 AM MDT WITH FOG
REDUCING VISIBILITIES TO AROUND 3 MILES AT TIMES. INCREASING
CLOUDINESS AND SHOWER ACTIVITY WILL DEVELOP BY MID MORNING FRIDAY. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 055/063 045/062 046/076 055/080 056/082 058/085 056/083
24/W 56/R 22/W 00/B 00/B 22/T 22/T
LVM 047/066 036/063 041/073 045/080 046/082 047/083 046/081
24/W 56/R 22/W 02/T 21/B 22/T 22/T
HDN 054/066 043/063 045/079 053/083 057/085 058/087 057/085
24/W 54/R 22/W 00/B 00/B 22/T 22/T
MLS 054/067 046/064 046/076 054/082 056/085 057/084 056/082
23/W 42/R 12/W 00/U 00/B 02/T 22/T
4BQ 054/071 047/063 046/076 053/082 054/084 055/087 054/085
24/W 53/R 22/W 02/T 01/B 22/T 22/T
BHK 052/067 043/061 046/074 052/078 053/080 054/083 053/081
22/W 32/R 12/W 00/U 00/B 22/T 22/T
SHR 051/068 045/062 042/075 050/082 051/084 052/086 051/084
34/W 56/R 20/B 02/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:08 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 52 min |
| Aug 11, 8:32 PM MDT | Tornado Warning | BYZ | Stillwater | 28 min |
| Aug 11, 9:21 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 39 min |
| Aug 11, 9:25 PM MDT | Tornado Warning | BYZ | Yellowstone | 30 min |
| Aug 11, 11:23 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 39 min |
Nearby
Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.